Posted By Carol Ellis on June 23, 1997 at 20:16:00:
I'm a 40 year old female. For as long as I can remember, I've had RLS and, I assume, PLMD given my familial history and my sensation of being "jerked" awake at night. I suspect that the RLS is at least somewhat stress induced as it seems to flare up during stressful times for me. However, it has never bothered me much during the day -- mainly at night when trying to sleep.
Due to chronic pain in both shoulders (and three surgeries in about a year and a half, with a fourth likely) and, probably lack of quality sleep over the past five or six years, I've been diagnosed as being depressed and have been taking Serzone for the depression for about the past four weeks (300 mg a day in divided doses). The problem is that the Serzone seems to have aggravated the RLS to the point where my legs bother me during the day. While I don't disagree with the diagnosis of depression, nor the need for an antidepressant (and the Serzone seems to finally be kicking in, at least to a degree), I do disagree with how my physician's handling the RLS. He feels that, because RLS can be stress induced and, because antidepressants can help relieve stress, antidepressants will relieve the RLS. I've done some research and find that antidepressants can, in fact, aggravate RLS and I can't get him to understand this. He says that I haven't given the Serzone enough time to work.
Basically, while I believe my doctor is very good in most areas, he's over his head with this one. He took me off the low dose of Elavil I was taking for pain management, which did seem to help, and was very unhappy when I requested a prescription for Ambien so that I could get some kind of sleep at night.
My question is this: I'll be seeing my doctor in about another week or so. When I go, I want to ask him for a referral elsewhere. Should I ask him for a referral to neurologist or, given my mix of problems, should I go to a sleep clinic? I'm becoming very concerned as it's become nearly impossible for me to stay awake during the day and I'm afraid I'm becoming a menace on the roads.
Thank you for any insights you can offer.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.